ESPE Abstracts (2015) 84 P-3-1106

Acquired Long QT Syndrome in a 14-year-old Boy with Panhypopituitarism

Yoo-Mi Kim, Jung-Ho Seo, Chong Kun Cheon, Young-Tak Yim & Su Young Kim


Department of Pediatrics, Pusan National University School of Medicine, Pusan National University Children’s Hospital, Yangsan, Republic of Korea


Background: Acquired QT prolongation can be caused by electrolyte abnormality, myocarditis, cerebrovascular disease, drug intoxication and hormonal disorders such as hypopituitarism, hypothyroidism, and adrenal insufficiency.

Case presentation: We describe a 14-year-old boy with hypopituitarism after trans-sphenoidal surgery (TSS) due to suprasellar mass who manifested bradycardia and QT prolongation on electrocardiogram. This subject complained of blurred vision and bilateral temporal hemianopsia for 1 month. Brain magnetic resonance image (MRI) revealed 3 cm sized suprasellar mass and TSS was performed. Germinoma was confirmed by pathology, and he received scheduled chemotherapy including cytoxan. On physical examination, his height and body weight were 143.1 cm (−2.22 SDS) and 40.3 kg (−1.34 SDS). He grew only 10 cm for past 4 years and had no pubertal sign. His pubic hair was Tanner stage I and testicular volumes were <4 cc. As the subject showed polyuria and urine was not concentrated during chemotherapy, he started desmopressin 0.1 mg bid. Before cocktail test was done, his heart rate decreased to 35 beat/min and blood pressure was 90/60 mmHg during sleeping. His heart rate was not increasing and QT interval was prolonged to 580 ms on E.K.G, so 0.025 mg/kg per h of isoproterenol, beta agonist, was started. Thyroidal and pituitary function test performed at that time, resulting in panhypopituitarism. Thyroid stimulating hormone and free T4 were 0.15 μIU/ml and 0.67 ng/dl, respectively. The stimulated ACTH was 35.2 pg/ml despite cortisol was 1 ng/dl. After hormone replacement including hydrocortisone 5 mg three times (10 mg/m2 per day) and levothyroxine 50 μg/day, isoproterenol were tapered off for 5 days and QT interval was normalized. Ten days after multiple hormone replacement, hormone levels were also corrected well and his vital sign and E.K.G were also stable.

Conclusion: This case highlights that hormonal disorders should be considered as a cause of arrhythmia or prolongation of QT intervals and this can be prevented and cured by appropriate hormone replacement therapy.

Article tools

My recent searches

No recent searches.